Alert archive / Virginia / Flash Flood Warnings in 1999
Flash Flood Warning 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 23, 1999, 2:47 PM EDT for Floyd County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 1999, 2:47 PM EDT (18:47 UTC)
- Expired
- Aug 23, 1999, 4:50 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 13 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 231847 FFWRNK VAC063-232050- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 247 PM EDT MON AUG 23 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN FLOYD COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 450 PM EDT. * AT 247 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL...MAINLY NORTH OF COPPER HILL. THIS TH>UNDERSTORM WAS MOVING VERY LITTLE. * FLOODING CAN BE EXPECTED ALONG LICK FORK AND POSSIBLY ALONG THE LITTLE RIVER. << CALL TO ACTION >> MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. .END/JDS/SJK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:15 AM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 23, 10:15 AM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1015 AM EDT MON AUG 23 1999 DEVELOPMENT OF CONVECTION ACROSS SRN PDMT OF NC THIS MORNING IS CONFIRMING THE 09Z RUC...WHICH CONTS TO BRING QPF UP INTO OUR SW COUNTIES DURING THE DAY. THIS MAKES SENSE LOOKING AT 850 PLOT...WITH HIGHER DWPTS WRAPPING UP AND AROUND THE BACKSIDE OF A WEAK HIGH SITUATED OVER THE CENTRAL CAROLINAS. THIS FLOW IS ALSO CONVERGENT...SO WILL ADD SOME POPS FOR THIS AFTN ACROSS THE NW MTNS AND NRN FOOTHILLS OF NC. WILL HOLD OFF EVERYWHERE ELSE. .RNK VA...NONE. NC...NONE. WV...NONE.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:07 PM EDT | Flash Flood Warning | RNK | Roanoke | 118 min |
| Aug 23, 3:15 PM EDT | Flash Flood Warning | RNK | Franklin | 2 hr |
| Aug 23, 5:56 PM EDT | Flash Flood Warning | RNK | Franklin | 64 min |
Nearby
Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.